Nebraska, 2004Tornado in Nebraska, July 15, 2004
July 15, 2004 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 1:30 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 15, 1:30 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT THU JUL 15 2004
.DISCUSSION...
WHERE TO PLACE GREATEST CHANCE FOR PRECIPITATION...TIMING AND
TEMPERATURES THE PRIMARY CONCERNS FOR THIS FORECAST.
ISOLATED SEVERE STORMS TRACKED FROM SOUTH DAKOTA INTO PARTS OF
EASTERN NEBRASKA...WITH LATEST STRONG REFLECTIVITY FROM AROUND
MILLARD TO HAMBURG IA. STORMS WEAKENED FROM PRODUCING GOLFBALL
SIZED HAIL IN KNOX COUNTY TO A FEW SHOWERS AT IT APPROACHED
MADISON. STORMS TODAY HAVE BEEN IN AREA OF GREATEST THETA-E
ADVECTION AND RH WITH WEAK SHORTWAVE TROF.
THE LATEST SURFACE MAP HAD LOW PRESSURE CENTERED NEAR PIERRE
SD...WITH HIGH PRES OVR NRN MO. SFC WNDS WERE FROM THE SOUTHEAST
AND DEWPOINTS WERE IN THE UPPER 60S FOR MUCH OF ERN NEB AND WRN
IA...WITH LOWER 70S DEWPOINTS STREAMING NWD. WHERE IT WAS
RAINING...TEMPERATURES DROPPED INTO THE 70S...WITH 80S ELSEWHERE.
LOOK FOR CONVECTIVE COMPLEX TO CONTINUE TO DROP SE INTO MO. OTHER
CU/AC/STORMS BEGINNING TO GET TOUCHED OFF WITH HEATING THIS
AFTERNOON OVER SD AND TO A GREATER DEGREE ACROSS NRN MN. LOOKING AT
MESOSCALE...WNDSHFT LOCATED E OF VTN AND W OF ONL. GOOD CONVERGENCE
IN THIS AREA...WITH DEWPOINT DISCONTINUITY OF UPR 50S TO AROUND 60
AT VTN AND UPR 60S TO LOWER 70S FARTHER E. TEMPERATURES HEATING UP
AT VTN WITH MID 90S. OUTFLOW NOTED ON VISIBLE STLT W OF ONL TO NEAR
YORK. LAPS CAPE ABOVE 4000 J/KG THIS AREA WITH LITTLE CIN. SPC
JUST ISSUED SWO FOR POTENTIAL TORNADO WATCH.
SHORT TERM MODELS VARY ON SCENARIO FOR TONIGHT. THE RUC LOOKS TO BE
FOLLOWING ANOTHER WAVE OVER SD INTO NRN NEB THIS EVENING. THE ETA
ALSO HAS A WAVE IN NW FLOW MOVING INTO NE NEB AND NW IA THIS
EVENING...WITH A STRONGER SHORTWAVE TROF OVR MN...WHICH WILL AFFECT
THE FORECAST AREA LATER TONIGHT...AND STORMS THAT FIRE OVER THE WRN
PLNS...THAT DO NOT MAKE IT FAR ENOUGH E. THE GFS IS SIMILAR TO THE
ETA THIS EVENING IN HIGHLIGHTING THESE THREE AREAS TO FOCUS
CONVECTION...HOWEVER...A BIT MORE AGRESSIVE. MAY BE OTHERS DUE TO
OUTFLOW BOUNDARIES THOUGH. BEST FRONTOGENESIS OVR THE WRN PLNS THIS
EVENING...EXPANDING INTO FCST AREA OVERNIGHT AND EARLY FRIDAY.
WILL MENTION OF SCT TSRA N EARLY THIS EVENING AND CHC POPS FARTHER
SOUTH LATER TONIGHT AND EARLY FRI MORNING. SOME STORMS MAY BE
SEVERE DUE TO INSTABILITY AND DEEP LAYER SHEAR...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. THESE STORMS HAVE BEEN MOVING QUICKLY
IN NW FLOW. HIGH PWS MAY RESULT IN LOCALIZED HEAVY RAINS...BUT IS
NOT EXPECTED TO POSE A PROBLEM ON A MORE WIDESPREAD BASIS. STORMS
THAT FORM OVR THE WESTERN PLAINS WILL TRACK SE ALONG THE TROF.
STRONG LOW LEVEL JET LOOKS TO TAKE HEAVIER RAINFALL TO THE WEST OF
THE FCST AREA. WILL INCLUDE SOME MENTION EARLY FRI...WHITH STRONGER
N WINDS AND HIGH PRES BUILDING IN DURING THE AFTERNOON ACRS THE N.
DID NOT MAKE ANY SIGNIFICANT CHANGES SAT AND SUN. NEW GFS IS
PERSISTENT WITH CHC PRECIP MON AFT AND RETURN MOISTURE MONDAY
NIGHT. WITH MID LEVEL RIDGE BUILDING IN TUES...MAY BE CAPPED AND
THIS COULD KEEP BULK OF PRECIP TO THE N. LEFT CHC FOR PRECIPITATION
IN WED AND THU AFT MID LEVEL RIDGE BREAKS DOWN AND SFC FRONT MOVE
INTO KS AND MO FRM THE NRN PLNS. TEMPERATURES MAINLY MID 80S TO
LOWER 90S FOR HIGHS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
ZAPOTOCNY
Hazardous weather outlook, Jul 15, 4:00 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU JUL 15 2004
NEZ011-012-016>018-030>033-042>044-050-051-065-066-161000-
ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-LANCASTER-
MADISON-PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-WAYNE-
500 PM CDT THU JUL 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAIN
MAY ALSO FALL IN SOME AREAS. THUNDERSTORMS MAY LINGER INTO FRIDAY
MORNING.
A SERIES OF DISTURBANCES IN NORTHWEST FLOW WILL AFFECT THE AREA.
STRONG DEEP LAYER SHEAR IS FORECAST FROM EASTERN NEBRASKA INTO
WESTERN IOWA...MEANWHILE DESTABILIZATION IS EXPECTED TO INCREASE
DURING THE EVENING AS A COLD FRONT PUSHES INTO THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS LIKELY THIS EVENING AND MAY BE
REQUIRED LATER TONIGHT.
IAZ043-055-056-069-079-080-090-091-NEZ015-034-045-052-053-067-068-
078-088>093-161000-
BURT-CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SHELBY IA-THURSTON-
WASHINGTON-
500 PM CDT THU JUL 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND FRIDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO
LINGER INTO FRIDAY MORNING.
A SERIES OF DISTURBANCES IN NORTHWEST FLOW WILL AFFECT THE AREA.
STRONG DEEP LAYER SHEAR IS FORECAST FROM EASTERN NEBRASKA INTO
WESTERN IOWA...WITH DESTABILIZATION EXPECTED TO INCREASE INTO
THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.
FOBERT
In the hours before
Local storm report, Jul 15, 5:17 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
617 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM FUNNEL CLOUD VERDEL 42.81N 98.19W
07/15/2004 KNOX NE BROADCAST MEDIA
&&
TFLLocal storm report, Jul 15, 5:36 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
636 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM FUNNEL CLOUD 8 NW ORCHARD 42.42N 98.35W
07/15/2004 HOLT NE LAW ENFORCEMENT
&&
TFLTornado, Knox
- When
- July 15, 5:54 PM CST
- Where
- Knox County, 15 mi SW of Verdigre
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 80 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.450, -98.250
A brief tornado was observed by a trained spotter in far southwestern Knox county. Before the touchdown, the storm produced several funnel cloud reports as it tracked south along the Holt and Knox county line. The tornado did little or no apparent damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, July 15, 20041 death · $1,000 · 1 event
- Tornadoes and Hail in Nebraska, July 15, 2004$115,000 · F1 · 14 events
- Hail and Damaging Winds in Alabama, July 15, 2004$516,000 · 55 kt wind · 6 events
- Hail and Damaging Wind in Nebraska, July 15, 2004$360,000 · 1 in hail · 3 events
- Damaging Wind and Lightning Strike in Georgia, July 15, 2004$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Mississippi, July 15, 2004$20,000 · 1 in hail · 10 events
- Hail in Utah, July 15, 2004$30,000 · 1.25 in hail · 1 event
- Flash Flood in Utah, July 15, 2004$30,000 · 1 event
- Damaging Wind in Georgia, July 15, 2004$30,000 · 55 kt wind · 1 event
- Damaging Wind in Georgia, July 15, 2004$30,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 15, 2004$25,000 · 1 event
- Hail and Damaging Winds in Georgia, July 15, 2004$17,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417245.